Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 178, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 28, 2011, 5:28 PM EDT for Beaver County, Butler County, Lawrence County, Pennsylvania; Columbiana County, Ohio. It was in force for 32 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2011, 5:28 PM EDT (21:28 UTC)
- Expired
- Jul 28, 2011, 6:00 PM EDT
- In force
- 32 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
Counties Columbiana County, OH, Beaver County, PA, Butler County, PA, Lawrence County, PA
The radar
The Pittsburgh radar (KPBZ), 46 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 5:50 PM EDT | TSTM WND DMG | North Sewickley, PA | TREES DOWN ON ROUTE 65 |
| Jul 28, 5:54 PM EDT | TSTM WND DMG | 2 Se Ellwood City, PA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 28, 4:03 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 9.5 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 62 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 1137 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 189 m²/s²
- 0-3 km storm-relative helicity
- 231 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
595
WUUS51 KPBZ 282128
SVRPBZ
OHC029-PAC007-019-073-282200-
/O.NEW.KPBZ.SV.W.0178.110728T2128Z-110728T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
528 PM EDT THU JUL 28 2011
THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN COLUMBIANA COUNTY IN EAST CENTRAL OHIO...
NORTHERN BEAVER COUNTY IN WESTERN PENNSYLVANIA...
WEST CENTRAL BUTLER COUNTY IN WEST CENTRAL PENNSYLVANIA...
LAWRENCE COUNTY IN WESTERN PENNSYLVANIA...
* UNTIL 600 PM EDT
* AT 522 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 9 MILES NORTH OF EAST
PALESTINE...MOVING SOUTHEAST AT 40 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
EAST PALESTINE... NEW CASTLE... BLACKHAWK...
ELLWOOD CITY... MCCONNELLS MILL... BEAVER FALLS...
FOMBELL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE. 1-877-633-6772...WHEN YOU CAN
DO SO SAFELY.
&&
LAT...LON 4092 8005 4065 8040 4086 8072 4091 8067
4091 8052 4104 8053 4112 8046
TIME...MOT...LOC 2129Z 304DEG 36KT 4092 8049
$$1 follow-up statement
923
WWUS51 KPBZ 282148
SVSPBZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
548 PM EDT THU JUL 28 2011
OHC029-PAC007-019-073-282200-
/O.CON.KPBZ.SV.W.0178.000000T0000Z-110728T2200Z/
COLUMBIANA OH-BEAVER PA-BUTLER PA-LAWRENCE PA-
548 PM EDT THU JUL 28 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR LAWRENCE...BUTLER...BEAVER AND COLUMBIANA COUNTIES...
AT 546 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ELLWOOD CITY...MOVING
SOUTHEAST AT 40 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
ELLWOOD CITY... DARLINGTON... BEAVER FALLS...
FOMBELL...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY EVENING FOR EAST CENTRAL OHIO AND WESTERN PENNSYLVANIA AND
NORTHERN WEST VIRGINIA.
LAT...LON 4087 8053 4091 8052 4098 8048 4099 8043
4092 8005 4065 8040
TIME...MOT...LOC 2148Z 302DEG 33KT 4083 8030
$$
WOODRUMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 5:09 PM EDT, 19 minutes earlier.
Area forecast discussion, Jul 28, 5:09 PM EDT, 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 509 PM EDT THU JUL 28 2011 .SYNOPSIS... A COLD FRONT CROSSING THE AREA FRIDAY INTO SATURDAY WILL BRING SCATTERED SHOWERS AND THUNDERSTORMS TO MOST LOCATIONS. ABOVE NORMAL TEMPERATURES ARE EXPECTED TO CONTINUE INTO THE EXTENDED FORECAST. && .NEAR TERM /THROUGH FRIDAY/... HAVE UPDATED FORECAST FOR THIS EVENING TO INCLUDE MENTION OF SEVERE THUNDERSTORMS WITH DAMAGING WIND THE MAIN SEVERE THREAT. LARGE HAIL IS SECONDARY, AND WITH HIGH FREEZING LEVEL MAY BE HARD TO GET. OTHER THUNDERSTORM HAZARDS INCLUDE FREQUENT LIGHTNING AND HEAVY RAIN. THUNDERSTORMS CAN REPEAT, PER RECENT RADAR DATA AND HRRR MODEL OUTPUT, SO WILL BE MONITORING RAIN AMOUNTS FOR FLOOD POTENTIAL. RAIN AMOUNTS OVER 2 INCHES THIS EVENING MAY CAUSE FLOODING. IN URBAN AREAS, NEED 1.25 INCHES. THUNDERSTORMS SHOULD DECREASE IN INTENSITY AND COVERAGE AFTER MIDNIGHT. CONDITIONS WILL REMAIN WARM AND HUMID OVERNIGHT...WITH MOST LOCATIONS ONLY DROPPING INTO THE LOWER 70S OVERNIGHT. COLD FRONT WILL SLOWLY DRIFT EAST ON FRIDAY...REACHING OHIO BY EARLY AFTERNOON. THINK THAT MOST PRECIP WILL HOLD OFF UNTIL THEN...AND HAVE GONE WITH LIKELY POPS NORTH OF PITTSBURGH. HIGHS WILL RISE INTO THE LOWER TO MID 90S FRIDAY AFTERNOON. FORECAST HEAT INDEX VALUES WILL BE JUST BELOW ADVISORY CRITERIA IN EASTERN OHIO...SO WILL HOLD OFF ON HEAT ADVISORY AT THIS TIME. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/... ALTHOUGH SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE ALONG THE COLD FRONT FRIDAY NIGHT...THE LOSS OF DAYTIME HEATING DOES NOT ALLOW ENOUGH CONFIDENCE TO CONTINUE WITH LIKELY POPS. SOME MODEL DIFFERENCES EXIST FOR FRONTAL TIMING ON SATURDAY. HAVE PUSHED POPS A BIT FARTHER SOUTH THAN PREVIOUS FORECAST...MORE IN LINE WITH 09Z SREF TIMING...BUT 12Z NAM/GFS ARE EVEN FARTHER SOUTH. FOR NOW...WILL KEEP SCATTERED THUNDERSTORMS SOUTH OF THE MASON-DIXON LINE. FEEL CONFIDENT THAT ALL PRECIPITATION WILL HAVE MOVED OUT OF THE REGION BY SATURDAY EVENING...WITH HIGH PRESSURE BUILDING IN FROM THE NORTH ON SUNDAY. HIGHS WILL BE A FEW DEGREES ABOVE NORMAL BOTH DAYS...WITH MOST LOCATIONS NEAR 90. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... UPPER LEVEL RIDGE WILL SHIFT WEST THIS PERIOD WITH WEST TO NORTHWEST FLOW ALOFT. ISOLATED POPS AT BEST FOR NOW MONDAY AS WEAK FRONT AND SHORTWAVE PUSH ACROSS UPPER OHIO VALLEY. HIGH PRESSURE WILL BRING GENERALLY DRY CONDITIONS TUESDAY INTO TUESDAY NIGHT BEFORE SHORTWAVE AND COLD FRONT APPROACH REGION WEDNESDAY AND LINGERS INTO THURSDAY. TEMPERATURES STILL ABOVE NORMAL BUT NOT OPPRESSIVE. && .AVIATION /21Z THURSDAY THROUGH TUESDAY/... MAIN AVIATION CONCERN THIS EVENING IS WITH POTENTIAL SEVERE THUNDERSTORMS AND DAMAGING WIND. MOST HAIL WILL BE ALOFT. HEAVY RAIN CAN BRING IFR VISIBILITIES. PER RECENT RADAR DATA AND HRRR MODEL OUTPUT EXPECT MOST STORMS WILL PASS THROUGH THE CORRIDOR FROM KYNG-KUCP-KLBE THROUGH 02Z. AFTER THAT EXPECT GENERALLY VFR CONDITIONS THROUGH THURSDAY MORNING WITH ONLY PATCHY MVFR FOG IN THE EARLY MORNING HOURS FRIDAY. WINDS WILL BE SOUTHWEST NEAR 10 KTS THIS EVENING BECOMING WEST NEAR 10 KTS FRIDAY. CONVECTIVE COMPLEX FROM GREAT LAKES WILL LIKELY BE DYING AS IT APPROACHES AREA NORTH OF I-80 FRIDAY. A BETTER CHANCE FOR RESTRICTIONS WITH THUNDERSTORMS LATER FRIDAY NIGHT AND SATURDAY AS A COLD FRONT PUSHES SOUTH. OUTLOOK /SATURDAY THROUGH TUESDAY/... WEAK FRONT WILL PUSH SOUTH OF REGION SATURDAY WITH GENERAL VFR THROUGH SUNDAY. WEAK UPPER LEVEL DISTURBANCE AND WIND SHIFT WILL BRING ISOLATED THUNDERSTORMS MONDAY WITH VFR OUTSIDE OF STORMS. HIGH PRESSURE AND VFR TUESDAY. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
Hazardous weather outlook, Jul 28, 4:04 PM EDT, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 404 PM EDT THU JUL 28 2011 OHZ039>041-048>050-058-059-PAZ007>009-013>016-020>023-029-031- 073>076-WVZ001>004-291200- TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH- GUERNSEY-BELMONT-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION- JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-GREENE- WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-HANCOCK- BROOKE-OHIO-MARSHALL- 404 PM EDT THU JUL 28 2011 ...SEVERE THUNDERSTORM WATCH 695 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MDZ001-OHZ057-068-069-WVZ012-021>023-041-291200- GARRETT-MUSKINGUM-NOBLE-MONROE-WETZEL-MARION-MONONGALIA-PRESTON- TUCKER- 404 PM EDT THU JUL 28 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO AND NORTHERN WEST VIRGINIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jul 28, 4:19 PM EDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
419 PM EDT THU JUL 28 2011
PAZ022-023-073-074-282100-
ARMSTRONG PA-INDIANA PA-WESTMORELAND PA-WESTMORELAND RIDGES PA-
419 PM EDT THU JUL 28 2011
...THUNDERSTORMS MOVING THROUGH ARMSTRONG...INDIANA...AND
WESTMORELAND COUNTIES...
AT 417 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 4 MILES SOUTHWEST OF APOLLO...MOVING
EAST AT 30 MPH.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
LEECHBURG... VANDERGRIFT... APOLLO...
SALTSBURG... NEW ALEXANDRIA... DERRY...
BLAIRSVILLE...
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY EVENING FOR EAST CENTRAL OHIO AND WESTERN PENNSYLVANIA AND
NORTHERN WEST VIRGINIA.
&&
LAT...LON 4027 7929 4047 7964 4051 7966 4053 7968
4065 7961 4054 7921Special weather statement, Jul 28, 4:32 PM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
432 PM EDT THU JUL 28 2011
PAZ007-013-014-020-282130-
BEAVER PA-BUTLER PA-LAWRENCE PA-MERCER PA-
432 PM EDT THU JUL 28 2011
...THUNDERSTORMS MOVING THROUGH THE FOLLOWING COUNTIES...
BEAVER...BUTLER...LAWRENCE AND MERCER...
AT 426 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 6 MILES NORTH OF BESSEMER...MOVING
EAST AT 30 MPH. ANOTHER STRONG STORM WAS NEAR ELLWOOD CITY.
EXPECT FREQUENT LIGHTNING AND POSSIBLY WIND GUSTS TO 40 MPH.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
&&
LAT...LON 4093 7969 4067 7969 4067 7985 4091 8053
4118 8053Special weather statement, Jul 28, 5:01 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
501 PM EDT THU JUL 28 2011
PAZ023-282130-
INDIANA PA-
501 PM EDT THU JUL 28 2011
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN INDIANA COUNTY...
AT 500 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES EAST OF
HOMER CITY...MOVING EAST AT 40 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. EXPECT INTENSE
LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN NOR SEEK SHELTER
UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.
SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
INDIANA... HOMER CITY...
YELLOW CREEK STATE PARK...
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 4060 7885 4046 7893 4046 7901 4050 7927
4062 7925 4064 7884
WOODRUMThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 4:19 PM EDT | Special Weather Statement | PBZ | Westmoreland | 41 min |
| Jul 28, 4:28 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Indiana, Westmoreland | 47 min |
| Jul 28, 4:32 PM EDT | Special Weather Statement | PBZ | Butler, Lawrence | 58 min |
| Jul 28, 5:01 PM EDT | Special Weather Statement | PBZ | Indiana | 29 min |
| Jul 28, 5:01 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Indiana | 44 min |
| Jul 28, 5:20 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Beaver, Butler, Lawrence, Westmoreland | 40 min |
| Jul 28, 5:55 PM EDT | Areal Flood Advisory | PBZ | Butler, Lawrence | 6 min |
| Jul 28, 5:58 PM EDT | Areal Flood Advisory | PBZ | Beaver, Butler, Lawrence | 3 hr |
| Jul 28, 5:59 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Beaver, Butler, Lawrence | 46 min |
| Jul 28, 6:16 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Armstrong, Butler, Indiana, Westmoreland | 59 min |
| Jul 28, 7:10 PM EDT | Areal Flood Advisory | PBZ | Allegheny, Armstrong, Indiana, Westmoreland | 3 hr |
| Jul 28, 7:12 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Westmoreland | 33 min |
| Jul 28, 7:15 PM EDT | Special Weather Statement | PBZ | Westmoreland | 30 min |
| Jul 28, 7:43 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Westmoreland | 23 min |
| Jul 28, 7:53 PM EDT | Special Weather Statement | PBZ | Allegheny | 37 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2011Severe Thunderstorm Warnings in Ohio, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.